Virginia, 2015Damaging Winds in Virginia, June 17, 2015
June 17, 2015 · NWS LWX · 3 events in 1 county or zone
A warm front slowly lifted north through the region with a wave of low pressure riding the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front slowly lifted north through the region with a wave of low pressure riding the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 8:10 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 17, 8:10 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 PM EDT WED JUN 17 2015
.SYNOPSIS...
A WARM FRONT WITH AN ACCOMPANYING WAVE OF LOW PRESSURE WILL MOVE
SLOWLY NORTHEAST ACROSS THE REGION TONIGHT AND THURSDAY. A COLD
FRONT WILL THEN MOVE SOUTHEAST ACROSS THE REGION ON FRIDAY. HIGH
PRESSURE FROM CANADA WILL BRIEFLY BUILD IN FRIDAY NIGHT INTO
SATURDAY BEFORE ANOTHER WARM FRONT ACCOMPANIED BY THE REMANTS OF
TROPICAL STORM BILL MOVE ACROSS THE AREA SATURDAY NIGHT INTO
SUNDAY. ANOTHER COLD FRONT WILL SLIDE INTO THE AREA TUESDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
SHOWERS WILL CONTINUE TO STREAM INTO THE AREA OVERNIGHT FROM THE
WEST AS WARM AIR AND MOISTURE ADVECTION STRENGTHENS. CURRENT
CLUSTER OF T-STORMS OVER WV IS SHOWING SIGNS OF WEAKENIG PER
RAPIDLY WARMING CLOUD TOPS BUT EXPECT THAT LIGHT RAIN WILL BE ABLE
TO HOLD TOGETHER AS IT CROSSES THE MOUNTAINS. H85 THETAE ADVECTION
IS EXPECTED TO CEASE BY 18Z THU ACCORDING TO LATEST GFS. SO MAINLY
MOSTLY CLOUDY SKIES WITH MORE SUNSHINE CONFINED TO THE
CHARLOTTESVILLE AREA AND POINTS SOUTH. IF ANYTHING POPS OUT IT
APPEARS FREDERICKSBURG AND SOUTHERN MD WILL HAVE THE BEST CHANCE
AT SEEING T-STORMS. OVERALL...FLOW LOOKS TOO WESTERLY FOR ANY
AREAS OF ENHANCED CONVERGENCE TO SUPPORT MORE THAN ISOLD T-STORMS.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A SURFACE TROUGH WILL BE LOCATED ALONG THE EASTERN SEABOARD FROM
DELMARVA TO GA THURSDAY NIGHT WHILE A COLD FRONT EXISTS ACROSS THE
SOUTHERN GREAT LAKES. SHOWERS AND THUNDERSTORMS SHOULD WANE INTO
THE EVENING HOURS HOWEVER SOME MAY MOVE INTO THE REGION FROM THE
ACTIVITY THE PREVIOUS AFTERNOON. BESIDES SOME RESIDUAL SHOWER
ACTIVITY...IT SHOULD BE MOSTLY DRY OVERNIGHT. A COLD FRONT WILL
MOVE INTO THE REGION FRIDAY MORNING AND SLOWLY MOVE SOUTHWARD INTO
CENTRAL VA BY EVENING. SHOWERS ARE POSSIBLE ALONG AND AHEAD OF THE
FRONT FRIDAY AFTERNOON. WEAK WIND FIELD AND LITTLE INSTABILITY
WILL RESULT IN A LOW CHANCE FOR THUNDERSTORMS FRIDAY. THE FRONT
STALLS TO SOUTH FRIDAY NIGHT LEADING TO THE CHANCE FOR SHOWERS
OVERNIGHT INTO SATURDAY ACROSS CENTRAL VA.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
WHAT IS LEFT OF TROPICAL CYCLONE BILL WILL BE ABSORBED INTO THE
WESTERLIES AND CROSS OVER OR JUST NORTH OF THE AREA SATURDAY
NIGHT. GUIDANCE IS IN GOOD AGREEMENT ON THE TRACK...BUT OVERALL
HAS TRENDED A LITTLE SLOWER. THE INCREASE IN MOISTURE WILL LIKELY
RESULT IN HEAVY RAIN...ESPECIALLY FOR NORTHERN PARTS OF THE AREA
/I.E. NORTHERN MARYLAND AND THE POTOMAC HIGHLANDS/ CLOSER TO BEST
LIFT. THE TIMING IS NOT THE MOST FAVORABLE FOR SEVERE
WEATHER...BUT GIVEN THE STRONG LOW-LEVEL SHEAR THERE MAY STILL BE
AT LEAST A LOW CHANCE OF SEVERE WEATHER AS THE SYSTEM MOVES
THROUGH.
RIDGING REBUILDS OFF THE SOUTHEAST COAST DURING THE SECOND HALF
OF THE WEEKEND AND INTO EARLY NEXT WEEK...LEADING TO ANOTHER ROUND
OF HOT AND HUMID WEATHER.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
SHOWERS OVERNIGHT WITH CIGS DROPPING TO MVFR AFTER 06Z LASTING
THROUGH 13Z ESPECIALLY AT KBWI AND KMTN WHERE WARM FRONT WILL TAKE
LONGER TO CLEAR OUT. MOSTLY CLOUDY SKIES THU AFTERNOON WITH A
SLIM CHANCE OF T-STORMS MAINLY KCHO WHERE MORE SUNSHINE IS
EXPECTED.
NO RESTRICTIONS EXPECTED AT THE TERMINALS THURSDAY NIGHT THROUGH
FRIDAY.
SELY FLOW AROUND 10 KT OR SO SAT-SAT NIGHT BECOMES SLY 10-15 KT
SUN. SUB-VFR LIKELY SAT NIGHT-SUN AM IN SHRA.
&&
.MARINE...
SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM WILL MOVE ACROSS THE
WATERS OVERNIGHT. 10-15 KNOT SOUTHERLY WINDS WITH GUSTS TO 20 KTS
WILL DEVELOP THIS EVENING...SCA CONDITIONS ARE EXPECTED TO LAST
UNTIL LATE TONIGHT OR EARLY THURSDAY. WINDS WILL DIMINISH A BIT ON
THURSDAY BUT MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE
AFTERNOON.
WINDS SHOULD BE BELOW SCA CONDITIONS THURSDAY NIGHT THROUGH
FRIDAY NIGHT.
AS THE REMNANT CIRCULATION OF TROPICAL CYCLONE BILL APPROACHES
THE AREA FROM THE WEST LATE SATURDAY...A STRONG SOUTHEASTERLY LOW-
LEVEL JET WILL MOVE OVER THE WATERS. SMALL CRAFT ADVISORY LEVEL
WINDS BECOME LIKELY BY LATE SATURDAY...WITH GALE FORCE GUSTS
POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING. WINDS WILL TURN
SOUTHWESTERLY BY SUNDAY MORNING THEN SLOWLY DECREASE THROUGH
SUNDAY EVENING. ADDED A MENTION OF POSSIBLE GALE CONDITIONS TO THE
HWO.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...HAS
LONG TERM...DFH
AVIATION...HAS/LFR/DFH
MARINE...HAS/LFR/DFH
Hazardous weather outlook, Jun 17, 6:47 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
747 PM EDT WED JUN 17 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
747 PM EDT WED JUN 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS MAY CONTAIN HEAVY RAINFALL LATE SATURDAY
INTO SUNDAY AS THE REMNANTS OF BILL PASS THROUGH THE AREA.
LOCALIZED FLASH FLOODING IS POSSIBLE DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181000-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
747 PM EDT WED JUN 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS MAY CONTAIN HEAVY RAINFALL LATE SATURDAY
INTO SUNDAY AS THE REMNANTS OF BILL PASS THROUGH THE AREA.
LOCALIZED FLASH FLOODING IS POSSIBLE DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Albemarle
- When
- June 17, 10:54 PM EST
- Where
- Albemarle County, 3 mi WNW of White Hall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.129, -78.724
A tree was reported down across Route 614. Trained spotter ABW05.
Thunderstorm Wind, Albemarle
- When
- June 17, 11:00 PM EST
- Where
- Albemarle County, 2.14 mi NNW of Cismont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.100, -78.330
A large tree limb was reported down at the 4900 block no Turkey Sag Rd.
Thunderstorm Wind, Albemarle
- When
- June 17, 11:03 PM EST
- Where
- Albemarle County, 0.54 mi W of Cash Corner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.080, -78.290
A tree was reported down at the 6200 block of Route 231.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Oklahoma, June 17 to 18, 20152 deaths · $5.0 million · 21 events
- Rip Current in Florida, June 17, 20151 death · 4 injured · 1 event
- Tornado and Flash Flooding in Texas, June 17, 2015$2.6 million · EF0 · 14 events
- Flash Flooding and Heavy Rain in Texas, June 17 to 18, 2015$2.1 million · 3 events
- Tornado and Hail in West Virginia, June 17, 2015$306,000 · EF1 · 4 events
- Damaging Winds and Lightning Strike in Georgia, June 17 to 18, 2015$422,000 · 65 kt wind · 21 events
- Wildfire in California, June 17 to 30, 2015$900,000 · 1 event
- Hail and Damaging Winds in South Dakota, June 17, 2015$350,000 · 1.75 in hail · 6 events
- Flooding in Illinois, June 17 to 30, 2015$172,000 · 10 events
- Hail and Damaging Winds in Virginia, June 17, 2015$69,000 · 1 in hail · 25 events
- Hail in South Dakota, June 17, 2015$100,000 · 1.75 in hail · 10 events
- Wildfire in Arizona, June 17 to 27, 2015$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580955, 580956, 580957.